Alert archive / Nebraska / High Wind Warnings in 2009

High Wind Warning 57, NWS Cheyenne, WY

January 12, 20097 counties in Nebraska

NWS Cheyenne, WY issued this high wind warning at Jan 12, 2009, 4:59 AM MST for 7 counties in Nebraska. It took effect at Jan 12, 2009, 7:00 AM MST. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2009, 4:59 AM MST (11:59 UTC)
In effect from
Jan 12, 2009, 7:00 AM MST
Expired
Jan 12, 2009, 1:01 PM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 7:12 AM MSTNON-TSTM WND GST 62Alliance, NE
Jan 12, 8:00 AM MSTNON-TSTM WND GST 575 Se Harrisburg, NE
Jan 12, 8:04 AM MSTNON-TSTM WND GST 61Dalton, NE
Jan 12, 8:34 AM MSTNON-TSTM WND GST 60Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 121159
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
459 AM MST MON JAN 12 2009

NEZ001>003-019>021-054-055-130000-
/O.UPG.KCYS.WI.Y.0003.090112T1400Z-090112T2200Z/
/O.NEW.KCYS.HW.W.0057.090112T1400Z-090113T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
459 AM MST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL INCREASE BY MID MORNING OVER THE NEBRASKA
PANHANDLE. AFTER THAT TIME...WINDS WILL BE SUSTAINED BETWEEN
35 AND 45 MPH WITH SOME GUSTS AS HIGH AS 60 MPH. THE WINDS WILL
DIMINISH QUICKLY AFTER SUNSET.  

THE WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS OVER THE 
WESTERN NEBRASKA PANHANDLE TODAY FOR THOSE WITH LIGHTWEIGHT OR
HIGH PROFILE VEHICLES. BE SURE TO SECURE OR MOVE INDOORS 
IMPORTANT ITEMS THAT MAY BE BLOWN AROUND BY THE STRONG WINDS.

$$

WEILAND
1 follow-up statement
000 
WWUS75 KCYS 122003
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MST MON JAN 12 2009

...HIGH WIND WARNING IS CANCELLED...


NEZ001>003-019>021-054-055-122115-
/O.CAN.KCYS.HW.W.0057.000000T0000Z-090113T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
101 PM MST MON JAN 12 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

STRONG NORTHWEST WINDS OVER THE NEBRASKA PANHANDLE HAVE
DIMINISHED SINCE THIS MORNING. WINDS OF 20 TO 30 MPH GUSTING TO 40
MPH WILL CONTINUE OVER PORTIONS OF THE NEBRASKA PANHANDLE THROUGH 
LATE AFTERNOON AND WILL STEADILY DECREASE EARLY IN THE EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 12, 4:18 AM MST, 41 minutes earlier.

Area forecast discussion, Jan 12, 4:18 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST MON JAN 12 2009

.SHORT TERM...TODAY THROUGH TUESDAY...
WINTRY WEATHER HAS MADE A RETURN TO MUCH OF THE CWA EARLY THIS
MORNING WITH SNOW AND COLDER TEMPERATURES.  A SHORTWAVE TROUGH
CURRENTLY EXTENDS ACROSS FAR NORTHWEST NEBRASKA AND BACK INTO
NORTHWEST WYOMING FROM THE MID LEVEL CIRCULATION OVER NORTHWEST SOUTH
DAKOTA.  THE ASSOCIATED SURFACE COLD FRONT WAS THROUGH ALL BUT THE
SOUTH PART OF CARBON COUNTY AS OF 10Z.  A BAROCLINIC CLOUD BAND WAS
OVER MICH OF THE CWA EARLY THIS MORNING IN ADVANCE OF THE SHORTWAVE
TROUGH.  SNOW...MODERATE AT TIMES...WAS LOCATED UNDER THE SOUTH PART
OF THE BAROCLINIC BAND...WITH THE LARGER RETURNS ON THE AREA RADARS
NOW FROM NORTHEAST COLORADO...TO KLAR AND KRWL.  AS THE SHORTWAVE
TROUGH AND FRONT MOVE FURTHER SOUTH THIS MORNING...THE SNOW WILL
GENERALLY TAPER OFF AND END FROM NORTH TO SOUTH.  MOST OF THE
ACCUMULATING SNOW WILL END OVER THE CWA AROUND 15Z.  BY THE AFTERNOON
SOME LIGHT SNOW OR FLURRIES WILL BE MAINLY CONFINED TO SOUTH CENTRAL
WYOMING NEAR THE MOUNTAINS.  THE OTHER ISSUE FOR TODAY WILL BE THE
STRONG WINDS OVER MAINLY THE EAST PART OF THE CWA.  FORECAST WINDS
AT 850 MB ARE AROUND 30 KNOTS WITH UP TO 50 KNOTS AT 700 MB.  WITH
THOSE WINDS ALONG WITH THE TIGHT SURFACE PRESSURE GRADIENT HAVE WENT
AHEAD AND CHANGED THE PREVIOUSLY ISSUED WIND ADVISORY FOR THE
PANHANDLE TO A HIGH WIND WARNING.  NEARBY PARTS OF SOUTHEAST WYOMING
WILL ALSO NEED TO BE MONITORED FOR THE POSSIBILITY OF HIGH WINDS AS
WELL.  WINDS WILL LIKELY START TO TAPER OFF AFTER 21Z AS THE SURFACE
PRESSURE GRADIENT WEAKENS...BUT WENT AHEAD AND EXTENDED THE WARNING
OUT THROUGH 00Z TUESDAY.  COLD AIR ADVECTION BEHIND THE FRONT AND
SHORTWAVE TROUGH WILL KEEP MOST HIGH TEMPERATURES BETWEEN 25 AND 35
OVER THE LOWER ELEVATIONS TODAY.  FAST NORTHWEST FLOW ALOFT REMAINS
OVER THE CWA THROUGH TUESDAY AND STRONG SURFACE WINDS WILL CONTINUE.
THE LOW LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR WOULD SUGGEST
THE POSSIBILITY OF MARGINAL HIGH WINDS OVER PARTS OF SOUTHEAST WYOMING
ON TUESDAY.  THE SURFACE PRESSURE GRADIENT WILL BE THE TIGHTEST IN THE
MORNING HOURS AS A SURFACE LOW MOVES EASTWARD ACROSS MONTANA.  WILL
HOLD OFF ON THE ISSUANCE OF A HIGH WIND WATCH AT THIS TIME AND LET
LATER SHIFTS TAKE A LOOK.  TEMPERATURES WILL WARM...ESPECIALLY EAST
OF THE LARAMIE RANGE ON TUESDAY AND THE ATMOSPHERE DRIES.  ONLY SOME
FLURRIES ARE EXPECTED OVER THE HIGHER ELEVATIONS OF THE SNOWY RANGE
TONIGHT AND TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY JANUARY 18TH...

TUESDAY NIGHT...STRONG NORTH NORTHWEST FLOW ALOFT CONTINUES. NEXT
COLD FRONT WILL BE APPROACHING OUR NORTHERN COUNTIES SPREADING IN A
CHANCE OF SNOW.

WEDNESDAY...LEADING EDGE OF THE COLD AIRMASS BEHIND THE COLD FRONT
WILL MOVE ACROSS OUR NORTHERN AND EASTERN COUNTIES. WILL SEE A
CHANCE OF SNOW ALONG AND JUST BEHIND THE COLD FRONT.

THURSDAY...SURFACE LEE TROUGHING DEVELOPS AS WINDS TURN WEST AT THE
SURFACE. NORTH NORTHWEST FLOW ALOFT WILL RETARD WARMING TREND.
EXCEPT FOR A FEW FLURRIES...IT LOOKS DRY.

FRIDAY...A DECENT WARMING TREND IS ON TAP AS THE FLOW ALOFT BACKS TO
NORTHWEST AND 1000-500 MB THICKNESSES RISE TO NEAR 5520
METERS...PUSHING HIGH TEMPERATURES INTO THE 30S WEST WITH 40S AND
LOWER 50S EAST OF INTERSTATE 25.

SATURDAY...FAST MOVING SHORTWAVE TROUGH ALOFT PASSES WITH NO
PRECIPITATION DUE TO DRY LOW AND MID LEVELS. CONTINUED RELATIVELY
MILD WITH 1000-500 MB THICKNESSES NEAR 5430 METERS.

SUNDAY...LARGE RIDGE ALOFT ACROSS THE INTERMOUNTAIN REGION WILL
PRODUCE DRY WEATHER ACROSS OUR COUNTIES. ANOTHER MILD JANUARY DAY ON
TAP WITH 1000-500 MB THICKNESSES NEAR 5520 METERS.   RUBIN

&&

.AVIATION...IFR CEILINGS AND VISIBILITIES IN SNOW WILL CONTINUE OVER
THE AREA WEST OF A KCYS TO KEAN TO KRWL LINE THROUGH 14Z.  MVFR
CONDITIONS WILL LAST OVER THE SOUTHEAST PART OF THE CWA INTO THE LATE
MORNING HOURS.  STRONG NORTHERLY SURFACE WINDS WILL BE OVER THE EAST
PART OF THE CWA TODAY WITH GUSTS AS HIGH AS 45 KNOTS LIKELY...MAINLY
IN THE PANHANDLE.  WEST WINDS WILL INCREASE LATE TONIGHT OVER AND
NEAR THE SOUTHEAST WYOMING MOUNTAINS WITH GUSTS TO 40 KNOTS AND
CONTINUE THROUGH TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING FOR THE PANHANDLE FROM 7 AM TO 5 PM TODAY.
     ZONES 1>3..19>21..54..55.
&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBIN
Hazardous weather outlook, Jan 12, 2:17 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
217 AM MST MON JAN 12 2009

NEZ001>003-019>021-054-055-WYZ059>070-130330-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
217 AM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE OVERNIGHT. SNOW SHOWERS WILL ACCOMPANY THE COLD
FRONTAL PASSAGE...WITH MOUNTAIN AREAS EXPECTED TO RECEIVE 3 TO 6
INCHES OF SNOW BY EARLY MONDAY. ACCUMULATING SNOWFALL EAST OF THE
LARAMIE RANGE IS NOT EXPECTED TO BE WIDESPREAD. ACCUMULATIONS EAST
OF THE LARAMIE RANGE MAY REACH AROUND 2 INCHES IN A NARROW BAND
FROM NEAR WHEATLAND TO ALBIN AND FARTHER SOUTHEAST TO NEAR
KIMBALL. AN INCH OR LESS OF SNOW CAN BE EXPECTED IN AND AROUND THE
CITY OF CHEYENNE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE
MONDAY FOLLOWING THE PASSAGE OF A COLD FRONT. SCATTERED AREAS OF
LIGHT SNOW ARE ALSO EXPECTED MONDAY. BRISK WINDS WILL OCCUR MOST
DAYS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jan 11, 11:33 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            LAST OF SEVERAL GUSTS TO 58 MPH SINCE 915 PM MST.
            NUMEROUS REPORTS OF SUSTAINED WINDS MEETING OR EXCEEDING
            40 MPH ALSO REPORTED DURING THE PERIOD.

&&

SJC
Local storm report, Jan 12, 1:50 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
150 AM MST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     SNOW             PINE BLUFFS             41.18N 104.07W
01/12/2009  M0.5 INCH        LARAMIE            WY   LAW ENFORCEMENT

0143 AM     SNOW             WHEATLAND               42.05N 104.96W
01/12/2009  M0.5 INCH        PLATTE             WY   LAW ENFORCEMENT

            BETWEEN 1 AND 2 INCHES SOUTH OF TOWN NEAR HIGHWAY 34.

&&

MWEILAND
Local storm report, Jan 12, 2:55 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     SNOW             CHEYENNE                41.15N 104.79W
01/12/2009  M1.0 INCH        LARAMIE            WY   OFFICIAL NWS OBS

&&

MWEILAND
Special weather statement, Jan 12, 3:46 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 AM MST MON JAN 12 2009

NEZ054-WYZ059-061>067-069-070-121400-
KIMBALL-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...KIMBALL...DOUGLAS...GLENROCK...
RAWLINS...HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE...
PINE BLUFFS
346 AM MST MON JAN 12 2009

...PERIODS OF LIGHT SNOW THIS MORNING...

YOU CAN EXPECT PERIODS OF LIGHT SNOW TO CONTINUE THROUGH MID
MORNING ALONG AND WEST OF A LINE FROM DOUGLAS TO KIMBALL.
ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO TWO INCHES CAN BE
EXPECTED...MAINLY FROM SHIRLEY BASIN TO CHEYENNE.

SOME ROADS WILL BE SLICK AND ICY IN SPOTS...SO PLEASE DRIVE WITH
CAUTION AND SLOW DOWN AS NECESSARY.

Nearby

High Wind Warnings in Nebraska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.